Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

Hypothyroidism causing depression and anxiety - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Mental Health
Answered by

General & Family Physician
Practicing since : 2004
Answered : 1700 Questions
User :   hi, for the past month, i've been having tingling feeling in my chest and wrist? it happends every night.Im pretty worried, when it happends, i feel very nervous and have a great deal of anxiety.
Doctor :   Hi
Doctor :   May I know your age
User :   52
Doctor :   Do you wake up from your sleep due to these symptoms?
User :   yes i do
Doctor :   Since when are you having this?
User :   around a month
Doctor :   Do you have associated symptoms such as numbness, burning sensation, abnormal movements of the limbs?
Doctor :   Do you consume alcohol or use illicit drugs?
User :   no I don't
User :   I don't drink alcohol or smoke, I do take prescription drugs
Doctor :   May I know the reason for using the prescription medications?
Doctor :   Do you have diabetes, hypertension, skin disorders in the past?
Doctor :   Do you have thyroid problems?
User :   I've been taking prozac and xanax for drepression and anxiety for around 14 years, but I'ved never had this feeling before
User :   yes, I have hypothyrodism (excuse my spelling)
Doctor :   Ok
Doctor :   The medications that you mentioned do not contain thyroid supplements, are you not on them?
User :   I'm also taking synthroid
Doctor :   Ok
Doctor :   Let me explain to you.
Doctor :   Based on your description, I do not find any obvious medical conditions causing your symptoms,
Doctor :   It is probably somatic in nature secondary to anxiety and depression.
Doctor :   Hypothyroidism can influence depression and anxiety,
Doctor :   and can explain new symptoms too.
Doctor :   However, since I am unable to perform a physical examination, I cannot predict if thyroid deficiencies are the probable cause.
User :   I don't know!! all I know is that I just woke up with this very uncofortable feeling and I xanax can't get rid of it.
Doctor :   I would hence suggest you to consider reporting this symptom to your treating doctor.
Doctor :   You may need modification of the medications that you are presently on,
Doctor :   and you may also need to recheck the thyroid hormones too.
Doctor :   Have you followed what I have suggested?
User :   I will, it's very hard to deal with. I forgot to mentioned that I started drinking coffee 2 months ago, it never bother me until a month ago, Im not sure if is related to caffeine
Doctor :   No, caffeine has no role to play with your current symptoms.
Doctor :   Good destressing measures, proper sleep, regular diet along with proper treatment of anxiety/depression/hypothyroidism will prevent and treat your symptoms.
Doctor :   Do you have any other query?
User :   No, i was hoping I would have an idea on what could be the problem, but i will make an appoinment with my doctor tomorrow.
User :   Thanks very much.
Doctor :   Thanks for consulting me.
Doctor :   Bye for now.
User :   Good Night
Question is related to
Diseases and Conditions
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor